Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 60, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Sep 16, 1997, 7:52 PM CDT for Waushara County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 16, 1997, 7:52 PM CDT (00:52 UTC)
- Expired
- Sep 16, 1997, 8:55 PM CDT
- In force
- 63 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Waushara County, WI
The radar
The Green Bay radar (KGRB), 100 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 8:15 PM CDT | Thunderstorm Wind | Wautoma, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
212 WUUS1 KGRB 170053 RRA SVRGRB WIC137-170150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 752 PM CDT TUE SEP 16 1997 * SEVERE THUNDERSTORM WARNING FOR WAUSHARA COUNTY - CENTRAL WISCONSIN * UNTIL 855 PM CDT * SOME LOCATIONS AFFECTED PLAINFIELD WAUTOMA COLOMA RED GRANITE * AT 752 PM CDT DOPPLER RADAR INDICATED A LINE SEVERE THUNDERSTORMS FROM 10 MILES WEST OF PLAINFIELD TO NEAR WISCONSIN DELLS. THE STORMS WERE MOVING EAST AT 40 MPH. * THE STORMS WILL BE NEAR PLAINFIELD...WAUTOMA AND COLOMA BY 815 PM. THESE STORMS CONTAIN WINDS TO 60 MPH AND SMALL HAIL. MOVE TO A STURDY SHELTER. DI/EB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:47 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 16, 3:47 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 347 PM CDT TUE SEP 16 1997 MAIN FORECAST PROBLEM FOR THE FIRST PERIOD IS CONVECTIVE ACTIVITY. NO 12Z ETA MODEL RUN THIS MORNING...AND HAVE HAD LIMITED TIME TO LOOK AT THE 12Z NGM. COLD FRONT ACROSS WESTERN MINNESOTA EARLY THIS AFTERNOON CONTINUES TO PRODUCE LINE OF STRONG T-STORMS ACROSS PORTIONS OF IOWA AND MINNESOTA. STRONG LOW-LEVEL WINDS IN EXCESS OF 40 KNOTS SEEN TODAY ON SLATER PROFILER AND A POOL OF 70+ DEW POINTS HAS FORMED ACROSS PORTIONS OF S WIS/NRN ILL/E IOWA/S MINN IN ADVANCE OF COLD FRONT. IN ADDITION... STRONG SURFACE MOISTURE CONVERGENCE AND GOOD PRESSURE FALLS SEEN IN THESE AREAS TODAY AS WELL. THIS ALL POINTS TO AN INCREASE IN CONVECTIVE POTENTIAL ACROSS THE FORECAST AREA. SLIGHT RISK AREA STILL REMAINS ACROSS THE SOUTHWEST PORTION OF OUR FORECAST AREA. MAIN THREAT FROM THESE STORMS WILL BE FIRST FROM HEAVY RAINS /SEE QPF FORECAST FROM NGM/ AND SECOND FROM STRONG GUSTY WINDS. SHOWERS/TSTORMS WILL END OVERNIGHT FROM WEST TO EAST ACROSS THE FORECAST AREA AS FRONT MAKES ITS WAY ACROSS THE STATE...AT LEAST ACCORDING TO AVAILABLE PROGS. COORDINATION WITH LSE...DLH AND MQT FOR THIS FORECAST. ISAACSON
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 8:48 PM CDT | Severe Thunderstorm Warning | GRB | Shawano | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.